Worried about injection given yesterday

(6 Posts)
SilverDragonfly1 Mon 27-Aug-18 06:46:51

My dog (13, so elderly) currently has kennel cough. I took her to the emergency vet yesterday as her glands had swollen around her neck and I was very worried. The vet said lungs are clear, heart good etc and then said he would give her an injection to reduce the swelling. I didn't question it, assumed it would be metacam or similar which she has always been fine with. he did say it would make her more hungry and thirsty and pant a bit.

She was very sick in the car on the way home, which has never happened before. Now she seems fine but she has peed in the house 3 times- twice on the sofa while asleep and once upstairs. Again, first time since being trained. After googling, it seems like that is a fairly common side effect from steroids.

She is drinking a lot and has had several massive wees outside as well.

Could the side effects come from just one injection? Has anyone else experienced this? I will be calling to find out what the vet gave her later, but so worried this might be permanent now!

OP’s posts: |
BiteyShark Mon 27-Aug-18 06:59:56

My dog has had large doses of steroids in tablet form in the past and I was warned about those side effects. In fact although we had hunger and a bit more drinking/peeing we had different side effects (change in behaviour).

The side effects went when we stopped the tablets. We have had steroid injections before and i think (trying to remember what we were told) they last for a few days but not a long time hence why we had to have daily tablets instead.

SilverDragonfly1 Mon 27-Aug-18 07:24:40

Thanks Bitey. I hope the effects will wear off soon! Really wish I had asked what he was giving.

OP’s posts: |
BiteyShark Mon 27-Aug-18 08:11:56

Definitely phone the vets and ask how long the side effects can last.

Even though ours caused him to have behavioural issues on top of hunger so he ate a rag and have to undergo emergency surgery, the steroids did treat the original issue so it's bittersweet for us smile

SilverDragonfly1 Mon 27-Aug-18 11:59:42

It was a steroid! Side effects are usual and shouldn't last beyond 72 hours. I'm so relieved she isn't just incontinent out of the blue now! Got parents to get some puppy training mats to hopefully catch further accidents. Will have to hire a rug doctor to shampoo the sofas though.

I do hope your dog is okay now. It's awful when they are ill.

OP’s posts: |
BiteyShark Mon 27-Aug-18 12:05:14

Thanks, BiteyDog is currently well and I am hoping we don't need the steroids again for as long time.

Glad you now know what it is they gave her. It's so hard to remember to ask everything when you are at the emergency vets.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in